Bisphosphonates (BPs) are highly effective in treating osteoporosis and reducing hip, vertebral, and other fractures by as much as 50% to 70%. However, since 2006, atypical femur fractures (AFFs) emerged as potential side effects of BPs and other treatments. These fractures have unusual radiologic features and occur with little trauma. Public concern has led to a >50% decrease in BP usage. AFFs are rare: for each AFF, >1200 fractures, including 135 hip fractures, are prevented. Case definition criteria were updated by the American Society of Bone and Mineral Research in 2014. Many epidemiologic studies have been reported, and although methodologically challenging, generally support a BP-AFF association. However, the magnitude of the association between BPs and AFFs is uncertain: estimates of relative risk for AFFs among BP users vs nonusers range from 1 to 65 with a meta-analysis estimate of 1.7. Although mechanistic studies have proposed several hypotheses explaining how BPs might decrease bone strength, AFF pathogenesis remains uncertain and cannot explain the paradox of efficacy of reduction of common fractures while increasing risk for rare fractures at one site. There are several consistent risk factors, including Asian race (in North America), femoral bowing, and glucocorticoid use, whereas others remain unclear. Consensus is emerging about strategies to prevent AFFs in BP users (including drug holidays after 5 years' use in some patients). In conclusion, AFFs can be devastating, but even under the most pessimistic assumptions, the benefit/risk ratio is highly positive for BPs, particularly during 3 to 5 years of use. As understanding of AFFs increases, it is becoming increasingly possible to maximize BP benefits while minimizing AFF risk.
ASJC Scopus subject areas
- Endocrinology, Diabetes and Metabolism